Year : 2019  |  Volume : 22  |  Issue : 2  |  Page : 204--206

Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia


Allan M Klompas1, Robert C Albright2, Simon Maltais3, Onur Demirci1 
1 Department of Anesthesiology and Perioperative Medicine, Mayo Clinic, Rochester, Minnesota, USA
2 Department of Nephrology and Hypertension, Mayo Clinic, Rochester, Minnesota, USA
3 Department of Cardiovascular Surgery, Mayo Clinic, Rochester, Minnesota, USA

Correspondence Address:
Allan M Klompas
Mayo Clinic, 200 1st St. Sw, Rochester, Minnesota
USA

Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.


How to cite this article:
Klompas AM, Albright RC, Maltais S, Demirci O. Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia.Ann Card Anaesth 2019;22:204-206


How to cite this URL:
Klompas AM, Albright RC, Maltais S, Demirci O. Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia. Ann Card Anaesth [serial online] 2019 [cited 2020 Feb 24 ];22:204-206
Available from: http://www.annals.in/article.asp?issn=0971-9784;year=2019;volume=22;issue=2;spage=204;epage=206;aulast=Klompas;type=0